Nebraska, 2004Damaging Wind in Nebraska, July 9, 2004
July 9, 2004 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 8, 12:53 PM CST, 12 hours 17 minutes earlier.
Area forecast discussion, Jul 8, 12:53 PM CST, 12 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
153 PM CDT THU JUL 8 2004
.DISCUSSION...
MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TONIGHT.
IN THE SHORT TERM...INGREDIENTS COMING TOGETHER ACROSS THE PLAINS
THIS AFTERNOON FOR ACTIVE WEATHER IN THE CWA OVERNIGHT. LATEST SPC
DAY 1 SEEMS TO HAVE MOVED THE MDT RISK AREA FARTHER INTO OUR CWA.
GREATEST INSTABILITY THIS AFTERNOON FOUND JUST SOUTH OF A NEARLY
STATIONARY WARM FRONT HUGGING THE NEB/KS BORDER. A MOIST ENVIRONMENT
PLUS BREAKING CLOUDS WERE ALLOWING MLCAPES TO EXCEED 3400 J/KG...WITH
THE INSTABILITY AXIS NOSING INTO SOUTHERN SECTIONS OF THE CWA. THE
LATEST ETA/GFS/RUC SEEM TO IMPLY LITTLE MOVEMENT OF THE FRONT THRU
THIS EVENING. THIS SHOULD FOCUS DEVELOPMENT OF STRONG/SEVERE
THUNDERSTORMS PARTICULARLY ALONG AND SOUTH OF I-80...AS DEPICTED BY
PROGGED SCP/SIGSVR/SSCTOR RUC PARAMETERS. WILL THEREFORE BUMP UP POPS
FROM THE PREVIOUS FCST AND MENTION POSSIBLE SEVERE.
THE WARMING TREND GETS UNDERWAY FRIDAY AS THE MODELS BUILD AN
UPPER LEVEL RIDGE INTO THE PLAINS AND SOUTHERLY FLOW PREVAILS AT THE
LOW LEVELS. MEANWHILE THE MAV AND MET FOCUS HIGHER POPS TO THE EAST
OF THE CWA. WILL THEREFORE PULL POPS FROM THE FCST SINCE NO REAL
DISTINGUISHING FEATURES STAND OUT TO SUGGEST CONVECTION. WILL LEAVE
FCST DRY THRU SATURDAY AS WELL...AS PER LOW MOS POP GUIDANCE.
BY SATURDAY NIGHT THOUGH...THE ETA IS ADVERTISING A POTENT MID LEVEL
WAVE EJECTING OUT OF THE HIGH PLAINS AND RIDGING OVER THE WEAKENED
UPPER LEVEL RIDGE. THE MAV HITS THE DAKOTAS & PARTS OF NE NEB HARD
WITH POPS DURING THE OVERNIGHT HOURS. GOING FCST LOOKS REASONABLE
WITH SMALL CHANCE NORTH AND SLGT CHANCE SOUTH.
OTHERWISE LOOKING DRY AND WARM FROM SUNDAY INTO MOST OF NEXT WEEK.
BY THURSDAY...THE GFS SHOWS THE RIDGE RETROGRADING WITH NW FLOW
PREVAILING ABOVE. THIS IN TURN ALLOWS A COLD FRONT TO PUSH
THRU THE DAKOTAS AND INTO THE PLAINS. WILL HOLD OFF MAKING ANY
SIGNIFICANT TEMP CHANGES UNTIL MODELS SHOW SOME CONSISTENCY WITH
THIS FEATURE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DEE
Hazardous weather outlook, Jul 8, 4:46 PM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
546 PM CDT THU JUL 8 2004
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
546 PM CDT THU JUL 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND FRIDAY
SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTHEAST
NEBRASKA. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE
ALL POSSIBLE. A CAP OF WARM AIR ALOFT IS HOLDING STRONG INSTABILITY
IN CHECK. ANY THUNDERSTORMS THAT CAN BREAK THROUGH THIS CAP COULD
RAPIDLY BECOME VIOLENT.
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL THE OUTLOOK AREA
LATER TONIGHT AS STORMS MOVE IN FROM THE WEST. INSTABILITY WILL BE
MORE LIMITED...BUT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL
STILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY EVENING AND
NIGHT ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND A
SLIGHT CHANCE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
A FEW SEVERE STORMS ARE POSSIBLE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN FAR
SOUTHERN NEBRASKA...AND LATER TONIGHT ACROSS THE AREA.
POLLACK
Thunderstorm Wind, Platte
- When
- July 9, 1:10 AM CST
- Where
- Platte County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 41.433, -97.367
Thunderstorm wind gusts estimated at 60 mph downed large tree branches in town. The winds were accompanied by heavy rain, some locations in town picked up 3 inches, which caused some street flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 20041 death · 45 injured · 4 events
- Hail and Damaging Wind in Georgia, July 9, 2004$500,000 · 52 kt wind · 2 events
- Flash Flooding and Hail in Indiana, July 9, 2004$90,000 · 50 kt wind · 8 events
- High Wind and Strong Wind in Utah, July 9, 2004$97,000 · 77 kt wind · 4 events
- Lightning Strike in South Carolina, July 9, 2004$75,000 · 1 event
- Damaging Winds and Lightning Strike in Iowa, July 9, 2004$31,000 · 50 kt wind · 4 events
- Flash Flood and Hail in Kansas, July 9, 2004$25,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Colorado, July 9, 20042 in hail · 19 events
- Damaging Winds and Strong Wind in Kansas, July 9, 2004$7,000 · 65 kt wind · 7 events
- Damaging Winds in Oklahoma, July 9, 2004$5,000 · 61 kt wind · 6 events
- Flash Flood and Hail in Illinois, July 9, 20041.75 in hail · 6 events
- Flash Flood and Flood in Kansas, July 9, 2004$2,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417190.